Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2022, 6:27 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 20, 2022, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 193 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:20 PM CDT | TSTM WND GST 59 | 1 S Waskish, MN | PEAK WIND AT THE WASKISH AIRPORT /KVWU/ MEASURED ON A ONE MINUTE OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061
WUUS53 KFGF 202327
SVRFGF
MNC007-029-210030-
/O.NEW.KFGF.SV.W.0086.220620T2327Z-220621T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
627 PM CDT Mon Jun 20 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Beltrami County in north central Minnesota...
Northeastern Clearwater County in northwestern Minnesota...
* Until 730 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located over southern Red
Lake Nation, or 26 miles northwest of Bemidji, moving northeast at
35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Lower Red Lake around 630 PM CDT.
Little Rock, Red Lake and Island Lake in Beltrami County around
635 PM CDT.
Redby around 645 PM CDT.
Other locations in the path of this severe thunderstorm include
Ponemah and Saum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4760 9513 4793 9538 4837 9445 4837 9443
4781 9442
TIME...MOT...LOC 2326Z 236DEG 32KT 4782 9515
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TG2 follow-up statements
860
WWUS53 KFGF 202347
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
647 PM CDT Mon Jun 20 2022
MNC029-202356-
/O.CAN.KFGF.SV.W.0086.000000T0000Z-220621T0030Z/
Clearwater MN-
647 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLEARWATER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.
LAT...LON 4768 9489 4802 9519 4837 9445 4837 9443
4781 9442
TIME...MOT...LOC 2346Z 236DEG 32KT 4792 9493
$$
MNC007-210030-
/O.CON.KFGF.SV.W.0086.000000T0000Z-220621T0030Z/
Beltrami MN-
647 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...
At 646 PM CDT, a severe thunderstorm was located over southeastern
Lower Red Lake, or 30 miles north of Bemidji, moving northeast at 35
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ponemah, Saum, Shotley, Otto and Waskish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4768 9489 4802 9519 4837 9445 4837 9443
4781 9442
TIME...MOT...LOC 2346Z 236DEG 32KT 4792 9493
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TG856
WWUS53 KFGF 210005 RRA
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Mon Jun 20 2022
MNC007-210030-
/O.CON.KFGF.SV.W.0086.000000T0000Z-220621T0030Z/
Beltrami MN-
705 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...
At 705 PM CDT, a severe thunderstorm was located near Saum, or 37
miles north of Bemidji, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Redby, Ponemah, Kelliher, Upper Red Lake, Waskish, Otto and Shooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4771 9477 4807 9509 4837 9445 4837 9443
4781 9442
TIME...MOT...LOC 0005Z 236DEG 32KT 4802 9471
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Kent/TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 20, 2:15 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 20 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022
Severe storm threat the main challenge as highlighed by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).
Upper low propgates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.
.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022
The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.
Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.
Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.
By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Jun 20 2022
Convection will be the main aviation challenge this period,
especially this afternoon into tonight. Coverage is still very
uncertain, so went VCTS where best potential exists, and will
update later as confidence increases. MVFR cigs possible later
tonight across DVL, GFK, TVF, BJI areas.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ008-016-027-
030-039-049-052-053.
Heat Advisory until 1 AM CDT Tuesday for NDZ026-028-029-038-054.
MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ001>004-007-
029-030-040.
Heat Advisory until 1 AM CDT Tuesday for MNZ005-006-008-009-
013>017-022>024-027-028-031-032.
SHORT TERM...TG
LONG TERM...WJB
AVIATION...TGHazardous weather outlook, Jun 20, 11:59 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1159 AM CDT Mon Jun 20 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-211015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hot and humid conditions are expected once again today, with heat index values around 100. Higher heat index values to 105 will be possible within the Red River Valley this afternoon. Numerous severe thunderstorms are possible across eastern ND and northwest MN this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. Windy conditions may also be possible Tuesday, and gusts around 40 mph will be possible mainly from the Red River Valley and west. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. NDZ006-007-014-015-024-211015- Towner-Cavalier-Benson-Ramsey-Eddy- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Jun 20, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG OKLEE 47.84N 95.85W
06/20/2022 RED LAKE MN BROADCAST MEDIA
SEMI TRUCK TRAILER COMBINATION BLOWN OVER NEAR OKLEE.
TIME ESTIMATED BASED ON RADAR.
&&
GREGORY.GUSTLocal storm report, Jun 20, 6:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
603 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 5 SSE KEY WEST 47.87N 96.73W
06/20/2022 M1.75 INCH Polk MN PUBLIC
0233 PM TSTM WND DMG 5 S KEY WEST 47.86N 96.78W
06/20/2022 Polk MN PUBLIC
SIX POWER POLES BLOWN DOWN. CROP DAMAGE FROM WIND DRIVEN
HAIL ACROSS EASTERN NESBIT AND WESTERN FANNY TOWNSHIPS.
&&
GREGORY.GUSTLocal storm report, Jun 20, 6:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 5 SSE KEY WEST 47.87N 96.74W
06/20/2022 Polk MN PUBLIC
SIX POWER POLES BLOWN DOWN. CROP DAMAGE FROM WIND DRIVEN
HAIL ACROSS EASTERN NESBIT AND WESTERN FANNY TOWNSHIPS.
&&
GREGORY.GUSTLocal storm report, Jun 20, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 5 N LEONARD 46.72N 97.25W
06/20/2022 M59 MPH Cass ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GREGORY.GUSTLocal storm report, Jun 20, 6:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 3 W STIRUM 46.21N 97.87W
06/20/2022 M50.00 MPH Sargent ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.
0605 PM TSTM WND GST 5 N LEONARD 46.72N 97.25W
06/20/2022 M59.00 MPH Cass ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.
&&
GREGORY.GUSTSpecial weather statement, Jun 20, 6:16 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Mon Jun 20 2022
MNZ005-006-210000-
Roseau MN-Lake Of The Woods MN-
616 PM CDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of eastern Roseau and
central Lake of the Woods Counties through 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Salol, or 15 miles east of Roseau, moving east at
40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Swift around 630 PM CDT.
Roosevelt around 640 PM CDT.
Williams around 650 PM CDT.
Graceton around 655 PM CDT.
Wheelers Point around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
&&
LAT...LON 4858 9559 4895 9568 4901 9472 4888 9468
4887 9469 4882 9471 4881 9470 4878 9469
4875 9465 4874 9465
TIME...MOT...LOC 2316Z 258DEG 35KT 4876 9544
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 21 min |
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 55 min |
| Jun 20, 3:50 PM CDT | Special Weather Statement | FGF | Becker, Mahnomen | 40 min |
| Jun 20, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Norman, Pennington, Polk, Red Lake | 64 min |
| Jun 20, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 41 min |
| Jun 20, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 53 min |
| Jun 20, 5:23 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Roseau | 67 min |
| Jun 20, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 65 min |
| Jun 20, 6:16 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 44 min |
| Jun 20, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 64 min |
| Jun 20, 6:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.